Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter September 25, 2021

On a stronger reconstruction notion for monoids and clones

Mike Behrisch ORCID logo EMAIL logo and Edith Vargas-García ORCID logo
From the journal Forum Mathematicum

Abstract

Motivated by reconstruction results by Rubin, we introduce a new reconstruction notion for permutation groups, transformation monoids and clones, called automatic action compatibility, which entails automatic homeomorphicity. We further give a characterization of automatic homeomorphicity for transformation monoids on arbitrary carriers with a dense group of invertibles having automatic homeomorphicity. We then show how to lift automatic action compatibility from groups to monoids and from monoids to clones under fairly weak assumptions. We finally employ these theorems to get automatic action compatibility results for monoids and clones over several well-known countable structures, including the strictly ordered rationals, the directed and undirected version of the random graph, the random tournament and bipartite graph, the generic strictly ordered set, and the directed and undirected versions of the universal homogeneous Henson graphs.


Communicated by Manfred Droste


Funding source: OeAD-GmbH

Award Identifier / Grant number: CZ 02/2019

Funding statement: The research of the first author was partly supported by the OeAD KONTAKT project CZ 02/2019 “Function algebras and ordered structures related to logic and data fusion”. The second author gratefully acknowledges financial support by the Asociación Mexicana de Cultura A.C.

Acknowledgements

The authors are highly grateful to Christian Pech for enlightening discussions on the subject and many valuable comments. In particular, Christian Pech observed that the argument given in Corollary 5.2 was already sufficient to cover four more examples that were initially listed as open. This in turn has led to significant simplification and streamlining of several proofs in Section 5. Moreover, Christian Pech pointed out that (,betw) can be dealt with using the results from [2]. This initiated the work on Lemmas 5.7 and 5.9 concerning (,circ) and (,sep). The authors are also indebted to John Truss for helpful remarks, some clarifications regarding the four reducts of the rationals treated in the article, and for moral support of their work. Furthermore, the first named author thanks Manuel Bodirsky for pointing him to the work of Paolini and Shelah. Last but not least, both authors wish to thank the anonymous referee for his elaborate report including many comments and remarks that led to an improvement of the paper.

References

[1] G. Ahlbrandt and M. Ziegler, Quasi-finitely axiomatizable totally categorical theories, Ann. Pure Appl. Logic 30 (1986), 63–82. 10.1016/0168-0072(86)90037-0Search in Google Scholar

[2] S. Barbina, Automorphism groups of omega-categorical structures, PhD thesis, University of Leeds, 2004. Search in Google Scholar

[3] S. Barbina and D. Macpherson, Reconstruction of homogeneous relational structures, J. Symb. Log. 72 (2007), no. 3, 792–802. 10.2178/jsl/1191333842Search in Google Scholar

[4] L. Barto, The constraint satisfaction problem and universal algebra, Bull. Symb. Log. 21 (2015), no. 3, 319–337. 10.1017/bsl.2015.25Search in Google Scholar

[5] L. Barto and M. Kozik, Constraint satisfaction problems solvable by local consistency methods, J. ACM 61 (2014), no. 1, Article ID 3. 10.1145/2556646Search in Google Scholar

[6] L. Barto and M. Kozik, Robustly solvable constraint satisfaction problems, SIAM J. Comput. 45 (2016), no. 4, 1646–1669. 10.1137/130915479Search in Google Scholar

[7] L. Barto and M. Kozik, Absorption in universal algebra and CSP, The Constraint Satisfaction Problem: Complexity and Approximability, Dagstuhl Follow-Ups 7, Schloss Dagstuhl. Leibniz-Zentrum für Informatik, Wadern (2017), 45–77. Search in Google Scholar

[8] L. Barto, A. Krokhin and R. Willard, Polymorphisms, and how to use them, The Constraint Satisfaction Problem: Complexity and Approximability, Dagstuhl Follow-Ups 7, Schloss Dagstuhl Leibniz-Zentrum für Informatik, Wadern (2017), 1–44. Search in Google Scholar

[9] M. Behrisch, J. K. Truss and E. Vargas-García, Reconstructing the topology on monoids and polymorphism clones of the rationals, Studia Logica 105 (2017), no. 1, 65–91. 10.1007/s11225-016-9682-zSearch in Google Scholar

[10] J. Bernik, R. Drnovšek, D. Kokol Bukovšek, T. Košir, M. Omladič and H. Radjavi, On semitransitive Jordan algebras of matrices, J. Algebra Appl. 10 (2011), no. 2, 319–333. 10.1142/S0219498811004616Search in Google Scholar

[11] J. Bernik, L. Grunenfelder, M. Mastnak, H. Radjavi and V. G. Troitsky, On semitransitive collections of operators, Semigroup Forum 70 (2005), no. 3, 436–450. 10.1007/s00233-004-0168-3Search in Google Scholar

[12] J. Bernik and M. Mastnak, Lie algebras acting semitransitively, Linear Algebra Appl. 438 (2013), no. 6, 2777–2792. 10.1016/j.laa.2012.11.031Search in Google Scholar

[13] J. Bernik and M. Mastnak, On semitransitive Lie algebras of minimal dimension, Linear Multilinear Algebra 62 (2014), no. 2, 207–217. 10.1080/03081087.2013.769102Search in Google Scholar

[14] M. Bhattacharjee, D. Macpherson, R. G. Möller and P. M. Neumann, Notes on Infinite Permutation Groups, Texts Read. Math. 12, Hindustan Book Agency, New Delhi, 1997. 10.1007/978-93-80250-91-5Search in Google Scholar

[15] M. Bodirsky, Cores of countably categorical structures, Log. Methods Comput. Sci. 3 (2007), no. 1, Paper No. 2. 10.1007/978-3-540-31856-9_9Search in Google Scholar

[16] M. Bodirsky and H. Chen, Oligomorphic clones, Algebra Universalis 57 (2007), no. 1, 109–125. 10.1017/9781107337534.011Search in Google Scholar

[17] M. Bodirsky and V. Dalmau, Datalog and constraint satisfaction with infinite templates, J. Comput. System Sci. 79 (2013), no. 1, 79–100. 10.1007/11672142_53Search in Google Scholar

[18] M. Bodirsky, M. Hils and B. Martin, On the scope of the universal-algebraic approach to constraint satisfaction, Log. Methods Comput. Sci. 8 (2012), no. 3, Paper No. 13. 10.1109/LICS.2010.13Search in Google Scholar

[19] M. Bodirsky, P. Jonsson and T. Van Pham, The complexity of phylogeny constraint satisfaction problems, ACM Trans. Comput. Log. 18 (2017), no. 3, Article ID 23. 10.1145/3105907Search in Google Scholar

[20] M. Bodirsky and J. Kára, The complexity of temporal constraint satisfaction problems, J. ACM 57 (2010), no. 2, Article ID 9. 10.1145/1374376.1374382Search in Google Scholar

[21] M. Bodirsky and J. Nešetřil, Constraint satisfaction with countable homogeneous templates, J. Logic Comput. 16 (2006), no. 3, 359–373. 10.1007/978-3-540-45220-1_5Search in Google Scholar

[22] M. Bodirsky and M. Pinsker, Topological Birkhoff, Trans. Amer. Math. Soc. 367 (2015), no. 4, 2527–2549. 10.1090/S0002-9947-2014-05975-8Search in Google Scholar

[23] M. Bodirsky, M. Pinsker and A. Pongrácz, Reconstructing the topology of clones, Trans. Amer. Math. Soc. 369 (2017), no. 5, 3707–3740. 10.1090/tran/6937Search in Google Scholar

[24] M. Bodirsky, M. Pinsker and A. Pongrácz, Projective clone homomorphisms, J. Symb. Log. 86 (2021), no. 1, 148–161. 10.1017/jsl.2019.23Search in Google Scholar

[25] A. Bulatov, P. Jeavons and A. Krokhin, Classifying the complexity of constraints using finite algebras, SIAM J. Comput. 34 (2005), no. 3, 720–742. 10.1137/S0097539700376676Search in Google Scholar

[26] A. A. Bulatov, A dichotomy theorem for nonuniform CSPs, 58th Annual IEEE Symposium on Foundations of Computer Science—FOCS 2017, IEEE Computer Society, Los Alamitos (2017), 319–330. 10.1109/FOCS.2017.37Search in Google Scholar

[27] P. J. Cameron, Transitivity of permutation groups on unordered sets, Math. Z. 148 (1976), no. 2, 127–139. 10.1007/BF01214702Search in Google Scholar

[28] P. J. Cameron, Orbits of permutation groups on unordered sets. II, J. Lond. Math. Soc. (2) 23 (1981), no. 2, 249–264. 10.1112/jlms/s2-23.2.249Search in Google Scholar

[29] G. L. Cherlin, Homogeneous directed graphs. The imprimitive case, Logic Colloquium ’85 (Orsay 1985), Stud. Logic Found. Math. 122, North-Holland, Amsterdam (1987), 67–88. 10.1016/S0049-237X(09)70548-8Search in Google Scholar

[30] K. Cvetko-Vah, D. Kokol Bukovšek, T. Košir and G. Kudryavtseva, Semitransitive subsemigroups of the singular part of the finite symmetric inverse semigroup, Acta Math. Hungar. 131 (2011), no. 1–2, 1–24. 10.1007/s10474-011-0071-9Search in Google Scholar

[31] K. Cvetko-Vah, D. Kokol Bukovšek, T. Košir, G. Kudryavtseva, Y. Lavrenyuk and A. Oliynyk, Semitransitive subsemigroups of the symmetric inverse semigroups, Semigroup Forum 78 (2009), no. 1, 138–147. 10.1007/s00233-008-9123-zSearch in Google Scholar

[32] W. Hodges, Model Theory, Encyclopedia Math. Appl. 42, Cambridge University Press, Cambridge, 1993. 10.1017/CBO9780511551574Search in Google Scholar

[33] F. Klein, A comparative review of recent researches in geometry, Bull. Amer. Math. Soc. 2 (1893), no. 10, 215–249. 10.1090/S0002-9904-1893-00147-XSearch in Google Scholar

[34] F. Klein, Vergleichende Betrachtungen über neuere geometrische Forschungen, Math. Ann. 43 (1893), no. 1, 63–100. 10.1007/978-3-642-51960-4_28Search in Google Scholar

[35] B. Larose and P. Tesson, Universal algebra and hardness results for constraint satisfaction problems, Theoret. Comput. Sci. 410 (2009), no. 18, 1629–1647. 10.1007/978-3-540-73420-8_25Search in Google Scholar

[36] D. Lascar, Autour de la propriété du petit indice, Proc. Lond. Math. Soc. (3) 62 (1991), no. 1, 25–53. 10.1112/plms/s3-62.1.25Search in Google Scholar

[37] D. Macpherson, A survey of homogeneous structures, Discrete Math. 311 (2011), no. 15, 1599–1634. 10.1016/j.disc.2011.01.024Search in Google Scholar

[38] S. McCleary and M. Rubin, Locally moving groups and the reconstruction problem for chains and circles, preprint (2005), https://arxiv.org/abs/math/0510122. Search in Google Scholar

[39] J. Melleray, Polish groups and Baire category methods, Confluentes Math. 8 (2016), no. 1, 89–164. 10.5802/cml.28Search in Google Scholar

[40] G. Paolini and S. Shelah, Reconstructing structures with the strong small index property up to bi-definability, Fund. Math. 247 (2019), no. 1, 25–35. 10.4064/fm640-9-2018Search in Google Scholar

[41] C. Pech and M. Pech, On automatic homeomorphicity for transformation monoids, Monatsh. Math. 179 (2016), no. 1, 129–148. 10.1007/s00605-015-0767-ySearch in Google Scholar

[42] C. Pech and M. Pech, Towards a Ryll-Nardzewski-type theorem for weakly oligomorphic structures, MLQ Math. Log. Q. 62 (2016), no. 1–2, 25–34. 10.1002/malq.201400067Search in Google Scholar

[43] C. Pech and M. Pech, Polymorphism clones of homogeneous structures: gate coverings and automatic homeomorphicity, Algebra Universalis 79 (2018), no. 2, Paper No. 35. 10.1007/s00012-018-0504-1Search in Google Scholar

[44] C. Pech and M. Pech, Reconstructing the topology of the elementary self-embedding monoids of countable saturated structures, Studia Logica 106 (2018), no. 3, 595–613. 10.1007/s11225-017-9756-6Search in Google Scholar

[45] H. P. Rosenthal and V. G. Troitsky, Strictly semi-transitive operator algebras, J. Operator Theory 53 (2005), no. 2, 315–329. Search in Google Scholar

[46] M. Rubin, On the reconstruction of 0-categorical structures from their automorphism groups, Proc. Lond. Math. Soc. (3) 69 (1994), no. 2, 225–249. 10.1112/plms/s3-69.2.225Search in Google Scholar

[47] M. Rubin and J. Maissel, Reconstruction theorems for semigroups of functions which contain all transpositions of a set and for clones with the same property, preprint (2016), https://arxiv.org/abs/1606.06417. Search in Google Scholar

[48] F. M. Schneider, A uniform Birkhoff theorem, Algebra Universalis 78 (2017), no. 3, 337–354. 10.1007/s00012-017-0460-1Search in Google Scholar

[49] J. K. Truss, Generic automorphisms of homogeneous structures, Proc. Lond. Math. Soc. (3) 65 (1992), no. 1, 121–141. 10.1112/plms/s3-65.1.121Search in Google Scholar

[50] J. K. Truss and E. Vargas-García, Reconstructing the topology on monoids and polymorphism clones of reducts of the rationals, Contrib. Discrete Math. 16 (2021), no. 2, 1–22. Search in Google Scholar

[51] S. Willard, General Topology, Dover, Mineola, 2004. Search in Google Scholar

[52] D. Zhuk, A proof of CSP dichotomy conjecture, 58th Annual IEEE Symposium on Foundations of Computer Science—FOCS 2017, IEEE Computer Society, Los Alamitos (2017), 331–342. 10.1109/FOCS.2017.38Search in Google Scholar

[53] D. Zhuk, An algorithm for constraint satisfaction problem, 2017 IEEE 47th International Symposium on Multiple-Valued Logic—ISMVL 2017, IEEE Computer Society, Los Alamitos (2017), 1–6. 10.1109/ISMVL.2017.20Search in Google Scholar

[54] D. Zhuk, A proof of the CSP dichotomy conjecture, J. ACM 67 (2020), no. 5, Article ID 30. 10.1109/FOCS.2017.38Search in Google Scholar

Received: 2020-08-03
Revised: 2021-07-26
Published Online: 2021-09-25
Published in Print: 2021-11-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 2.12.2022 from frontend.live.degruyter.dgbricks.com/document/doi/10.1515/forum-2020-0205/html
Scroll Up Arrow